My skin has a yellow tinge to it. I have seen this listed as a symptom of disordered eating. What is it related to? I have struggled with disordered eating in the past, but have been quite balanced over the past year or so. – L
I’m glad that you wrote in. Since I am not a medical doctor, and you don’t provide specifics about your history, here is some general information.
Abnormal liver functioning can be one of the complications of eating disorders. When the liver isn’t working properly, there is a build up of a yellow pigment called bilirubin, which can be the cause of the yellow skin you describe. The medical term for this is jaundice. This can occur with bulimia as a result of pancreatitis (inflammation of the pancreas). These are serious medical issues.
A less serious cause of yellow skin color (not limited to disordered eaters) can be from consuming too much beta-carotene. Beta-carotene is a pigment found in many fruits and vegetables, such as carrots, dark leafy greens, winter squash, sweet potatoes, and cantaloupe. The body converts beta-carotene to Vitamin A. An excessive intake of beta-carotene supplements—not foods—is almost always the cause of skin color changes. The result is a yellow skin tone, especially on the hands, palms and soles of the feet, but also on the face to a lesser degree. This discoloration fades when the supplements are stopped. There are other rare side effects of overdosing on beta-carotene that include joint pain, dizziness, unusual bleeding or bruising, and diarrhea.
Any person with a yellow tinge to their skin should immediately see their health care provider for a medical evaluation. I urge you to make an appointment. I know that you say you have been eating in a balanced way for the past year. There is always the possibility that this is not related to your previous disordered eating. You need to be sure that this isn’t something serious.
Let us know what you find out.